Journal entry by Leslie Cavanaugh

A lot has happened in the past month, and none of it good, unfortunately.  Within 24 hours of leaving CCHMC and her glowing health report from Dr. Nelson, Alyssa’s skin rash came back with a vengeance.  This continued for the next week.  At this point, Dr. Nelson had left the country on vacation for 3 weeks and because we were now into Christmas week, we didn’t have a lot of options on getting her in somewhere.  It was bad, but at this point, not bad enough for hospitalization. A skin biopsy was ordered and we were able to get her into a derm/oncologist here at Nortons.  As soon as the doctor walked into the exam room, she took one look and said “you have GVHD”. She said we will still do the biopsy, but skin biopsies are not ever really conclusive on any one diagnosis (it could be GVHD, it could be viral, it could be dermatitis...you get the picture) but based on everything else going on with her, she said she was almost 100% certain it’s GVHD.  And at this point in time, because she’s past the 100 day post-BMT mark, it’s no longer Acute, it’s considered chronic.  So there it is...she now has chronic GVHD. This can be a very serious complication and can manifest in all kinds of nasty ways...skin, eyes, gut, liver, etc.  Dr. Jung prescribed some steroid cream and said that there were other ways to treat it, other than steroids.  Since the prednisone was not working, she has what is called steroid refractory GVHD. Alyssa managed to get through the holidays, and by January 4-5, the rash was getting significantly worse, and now she was having issues again with the diarrhea and cramping.  She was admitted to the hospital up in Cincinnati last Thursday.  The plan was to run all kinds of tests, and Dr. Nelson also brought in a second doctor that has more experience with GVHD. She got scoped as well.  Every test confirms it is GVHD. So the plan is to start her a new drug, Jakafi, and he wants to see her back in 2 weeks.  


As of right now, her skin is peeling off in layers, exactly what happened last March.  She is in constant pain from the burning, she’s always freezing because she’s unable to maintain her body temperature and we’ve been waiting since last Friday to get this new drug started because it had to get approved by insurance.  

I think this is as bad as she has felt since her BMT. My heart aches for her.  It just seems like she can’t catch a break.  She’ll feel good for maybe a month or two, and then right back to feeling like crap.  The studies on this drug are promising and I pray she is one of the lucky ones that responds to treatment. Please say some prayers for my girl, she really needs it right now. 

Help Alyssa Stay Connected to Family and Friends

A $30 donation to CaringBridge powers a site like Alyssa's for one month. When you give by March 31, your donation will be DOUBLED, up to $10,000, thanks to a gift from a generous family who knows the power of CaringBridge and wants to share it.

Will you make a gift to ensure that this site stays online for them and for you?

SVG_Icons_Back_To_Top
Top